The TGA is aware of anecdotal reports circulating in the media of an association between the use of ibuprofen (a non-steroidal anti-inflammatory drug, or NSAID) and worse outcomes in patients with COVID-19.
We have investigated this safety concern and found that there is currently no published peer-reviewed scientific evidence to support a direct link between use of ibuprofen and more severe infection with COVID-19.
We will continue to monitor this issue.
Information for consumers
If you are concerned that you may have symptoms of COVID-19, you should seek advice from a health professional about how to manage your symptoms and whether you require testing.
As with all medicines, NSAIDs (like ibuprofen) can cause side effects (also known as adverse events). The risk of harmful side effects increases if you use a medicine in a way other than as recommended.
NSAIDs that are available over-the-counter carry instructions/warnings on their label, including that:
- they should not be used if you have heart failure or impaired kidney function
- they should not be used for more than a few days at a time unless advised by a doctor
- the recommended dose should not be exceeded.
If you are currently taking ibuprofen, or another NSAID, for management of a chronic health problem, do not stop taking your medication without discussing this first with your treating doctor.
Information for health professionals
When considering treatment for pain or fever in patients with suspected COVID-19 symptoms, you should refer to any relevant Australian clinical guidelines and carefully consider the risks and benefits of the available treatment options on a case-by-case basis.
If you observe any adverse events that suggest a potential link between the use of ibuprofen, or any other medicine, and worse clinical outcomes in COVID-19 patients, please report it to the TGA (see ‘Reporting problems‘ below).
Consumers and health professionals are encouraged to report problems with medicines or vaccines. Your report will contribute to the TGA’s monitoring of these products.
The TGA cannot give advice about an individual’s medical condition. You are strongly encouraged to talk with a health professional if you are concerned about a possible adverse event associated with a medicine or vaccine.